jasfromtas 15/09/14
Last reply 2 years ago
UTI – antibiotics and steroids?

Hi Everyone!
I’m currently traveling (in the USA) – just attended ACTRIMS/ECTRIMS which was amazing! I go back to Australia on Thursday.
So question(and problem). I have my first UTI in 8 months. The last UTI I had triggered a relapse sending my EDSS from 4 to 6, so I’m not keen for a repeat performance. Have started antibiotics, but has anyone used low dose steroids post a UTI to reduce risk of relapse?
Just a thought I had, and willing to try it if it helps! (Though not if people have been told contrary)
Cheers
Jas

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


stumbler
3 years ago

@jasfromtas , a UTI, or any infection, can cause a “Pseudo-relapse”. This will cause your MS symptoms to flare up, but this isn’t a real relapse.

Clear the UTI, or underlying infection, and things should quickly return to where they were. Steroids shouldn’t be required if the infection is treated with anti-biotics fairly quickly.


us-emma
3 years ago

Ditto what @stumbler says.

Also, Steroids are immunosuppressive & may make it harder to heal the UTI- healing is most important as UTIs (especially frequent ones) can lead to kidney infections, even blood infections (sepsis).

Drink tons of water & take it easy. We all hope you feel better soon 🙂

Hope you had a great experience at A/E!


jasfromtas
3 years ago

Hi guys,
Thanks for the replies.
The last studies indicate an infection (any infection) increases the risk of a REAL relapse (not pseudo) about 3-4 weeks after the infection, due to the release of inflammatory proteins and increased number of circulating white blood cells.
This is what happened to me last time (though the UTI was much more severe), so it’s what I am trying to avoid a repeat of.
Though, as US-Emma says, pred would suppress immune system and make UTI harder to kick.
Aghghh!
Have decided to watch-wait, and stay on the anti-biotics,
Thanks again,
Jas


us-emma
3 years ago

Do you have help? A caregiver? A travel companion?

I hope you are receiving good care whoever you are in your travels.

Take care & drink lots of water & caffeine free drinks (juice, Gatorade, etc)

Thinking about you from Texas!
Emma


caterpillar
3 years ago

@jasfromtas I think I would wait and see… not every UTI would cause a relapse, after all. If a relapse happens and is bad enough to be worth the steroids ( not all of them are, thank God!), take a proper pred dose.

Fingers crossed for you!


jessiewil
2 years ago

UTI is one of the worst things you could ever experience. That burning sensation when you pass urine is too horrible. I am thankful for the replies here. Very helpful.


brokendancer
2 years ago

I’ve got my steroid course BUT I’m now on antibiotics for a UTI – Obviously, I need this clear before I can start on the steroids so really hope the anti-biotics work quickly but I’ll be drinking lots of water and necking some D.Mannose to be on the safe side 🙂 And I have flu-jab booked for Monday so I won’t start til Tuesday. So much for best laid plans!
Sonia x

Post Comment

You must be logged in to reply to this topic.